Alabama, 2020

Strong Wind in Alabama, November 30, 2020

November 30, 2020 · NWS HUN · 1 event in 1 county or zone

Two people were killed just before dawn while driving on a road in Marshall County. A tree tragically fell onto their vehicle causing their deaths.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Two people were killed just before dawn while driving on a road in Marshall County. A tree tragically fell onto their vehicle causing their deaths. Gusty northwest winds of 15-25 mph with gusts over 30 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 30, 5:22 AM CST, 8 minutes earlier.

Area forecast discussion, Nov 30, 5:22 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
522 AM CST Mon Nov 30 2020

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 311 AM CST Mon Nov 30 2020

Showers are coming to an end from southwest to northeast early this
morning. The surface low is currently located across north Georgia
and will continue to track to the northeast across the southern
Appalachians this morning. The arctic cold front is currently moving
into the forecast area and this will usher in the coldest airmass of
the season. Temperatures today will slowly fall into the mid 30s by
noon with low 30s later this afternoon. Additionally, northwesterly
winds will increase today with gusts into the 20-30 mph range possible
throughout the day. The combination of temperatures and winds will
create wind chill readings in the 20s throughout the day. Overall, a
good day to stay warm inside if possible.

The main trough associated with the arctic boundary will be overhead
later this afternoon and evening. At this time, 850 mb temperatures
will drop drastically into the -12 to -8 degree range. The
atmosphere will be dry in the mid and upper levels. This is apparent
on water vapor imagery with significant dry air in the mid and upper
portions of the atmosphere. However, model soundings suggest that the
low-levels will remain saturated later this afternoon and evening.
These cold temperatures just above the surface will create rather
impressive low-level lapse rates. 0-1.5 to 0-2 km lapse rates will
be around 7-8 degrees C. PW values will be low and generally less
than a quarter of an inch. The moisture extends into the lower
reaches of the snow growth zone. Overall, a little more confident in
snow occurring today than in previous forecast. Most model guidance
suggest a light rain/snow mix will be possible early this afternoon
and changing to all snow late this evening into the overnight hours.
Current thinking is that most people will see a few snow flurries
late this afternoon and evening. Higher confidence in light snow
showers will be for locations east of I-65. Snowfall will be light,
the ground will be warm, and winds will be gusty the combination of
these factors should keep any accumulations rather minor. As for
accumulations expect the highest amounts will be across the southern
Cumberland Plateau in Franklin County Tennessee where up to an inch
of snow will be possible for locations above 1500 feet. Up to half an
inch of snow accumulation will be possible in the remainder of
Franklin County Tennessee, Moore County Tennessee, and on the
southern Cumberland Plateau in Jackson County Alabama. Up to a
quarter of an inch of snow accumulation will be possible across Sand
Mountain in DeKalb County. Elsewhere, do not expect snow will
accumulate.

Another interesting feature will be the orientation of the winds.
The winds will be from the west northwest behind the boundary. These
winds will generally be parallel to Wheeler Lake. With the steep low-
level lapse rates, relatively warm water, and wind direction, it will
be interesting to see if there could be some slight enhancement of
any precipitation downwind of the lake.

.SHORT TERM...(Tonight through Wednesday)
Issued at 311 AM CST Mon Nov 30 2020

Any ongoing snow showers/flurries will come to a quick end tonight.
A few lingering snow shower/flurries will be possible for extreme
northeast Tennessee and southern Middle Tennessee. Overall, expect
any chances for snow will come to an end around midnight tonight.
Much colder air will pour into the Tennessee Valley tonight. Lows
tonight into Tuesday morning will be down into the low to mid 20s for
most locations. Winds will weaken a good bit tonight but a light
breeze is still forecast to continue into the morning. Due to this,
wind chill values will drop down into the upper teens tonight into
Tuesday morning.

There will not be a cloud in the sky on Tuesday with an impressively
cold and dry airmass in place. PW values will be down around 0.1
inches. Despite the ample supply on sunshine, temperatures will only
top out in the low to mid 40s. Westerly winds will range from 5-10
mph but winds will be much calmer than today. High pressure settles
over the Southeastern U.S. Tuesday night into Wednesday morning
leading to ideal radiational cooling conditions with the dry airmass
in place. Temperatures will drop quickly after sunset with lows
Wednesday morning in the low to mid 20s again.

Temperatures will moderate some on Wednesday as the surface high
shifts to the east and as a closed low approaches from the west.
Southerly winds will develop ahead of this approaching system.
Temperatures will climb into the low to mid 50s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 311 AM CST Mon Nov 30 2020

Clouds will increase across the Tennessee Valley Wednesday night
ahead of the approaching upper level trough. For now, expect there
will not be enough cold air for wintry precipitation at the onset of
precipitation. There could be a brief wintry mix at the onset but
thinking this situation has a very low probability of occurring and
leaning towards precipitation being all liquid at the onset. Models
disagree on the timing of the precipitation and the later timing on
Thursday would also lead to higher probabilities of all liquid
precipitation at the onset. Regardless, Thursday will feature the
highest chances of precipitation in the long-term portion of the
forecast period. The front associated with the closed low is forecast
to move through the area rather quickly with drier conditions
forecast on Friday.

Cold air will advect into the region behind the departing system late
in the week but the cold air will be much less extreme than what is
expected today. Dry conditions are forecast late this week and into
the weekend with highs generally in the upper 40s and low 50s with
lows in the upper 20 to mid 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 521 AM CST Mon Nov 30 2020

MVFR ceilings currently across the terminals behind a departing cold
front. Temperatures will drop throughout the day behind this boundary
with lingering low-level moisture. Scattered showers and snow showers
will develop later this afternoon/evening. Highest confidence is at
HSV and have a PROB30 between 21-24z for -SHRASN. Confidence is not
as high at MSL and have left things dry there for now. Additionally,
northwesterly winds will remain gusty throughout the day in the 20-25
kt range. Winds will subside and ceilings will improve to VFR late in
the TAF cycle around 03z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 30, 4:39 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
439 AM CST Mon Nov 30 2020

ALZ001>010-016-TNZ076-096-097-010145-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
439 AM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Rain showers will transition to a mixture of light rain and snow
early this afternoon and eventually all snow late this afternoon into
this evening as arctic air pours into the Tennessee Valley. Expect
the highest amounts will be across the southern Cumberland Plateau in
Franklin County Tennessee where up to an inch of snow will be
possible for locations above 1500 feet. Up to half an inch of snow
accumulation will be possible in the remainder of Franklin County
Tennessee, Moore County Tennessee, and on the southern Cumberland
Plateau in Jackson County Alabama. Up to a quarter of an inch of snow
accumulation will be possible across Sand Mountain in DeKalb County.
Elsewhere, no snowfall accumulation is expected. Additionally,
northwesterly winds will be gusty today in the 20 to 30 mph at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Marshall

When
November 30, 5:30 AM CST
Where
Marshall forecast zone
Measured
30 kt (35 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A tree fell onto a vehicle travelling on Swearengin Road. The vehicle crashed, with two adult occupants killed and one juvenile injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Marshall2020-11-3034MaleVehicle/Towed TrailerDirect
Strong Wind, Marshall2020-11-3033FemaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928557.